Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 60, NWS Goodland, KS

September 2, 2016Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Sep 2, 2016, 4:37 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2016, 4:37 PM MDT (22:37 UTC)
Expired
Sep 2, 2016, 11:59 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:50 PM MDTFLASH FLOOD3 S Seibert, COHIGHWAY 59 FLOODED 3 TO 6 MILES SOUTH OF SEIBERT. COUNTY ROAD IN VICINITY WASHED OUT AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS53 KGLD 022237
FFWGLD
COC063-125-030430-
/O.NEW.KGLD.FF.W.0060.160902T2237Z-160903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1030 PM MDT

* AT 433 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO TWO AND A HALF INCHES OF
  RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STRATTON...SEIBERT...BONNY RESERVOIR...VONA AND HALE. 

ADDITIONAL RAINFALL AMOUNTS OF AT LEAST TWO INCHES ARE POSSIBLE IN
THE WARNED AREA. THIS RAINFALL IS OCCURRING ALONG THE SOUTH FORK OF
THE REPUBLICAN RIVER. THE RIVER LEVEL WILL RISE QUICKLY...AND COULD
FLOOD EVEN RAIN MAY NOT BE OCCURRING AT YOUR LOCATION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 420.
 HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
      3910 10295 3909 10316

$$

BULLER
3 follow-up statements
287 
WGUS73 KGLD 030117
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT FRI SEP 2 2016

COC063-125-030430-
/O.CON.KGLD.FF.W.0060.000000T0000Z-160903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-KIT CARSON CO-
717 PM MDT FRI SEP 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTHEASTERN YUMA AND CENTRAL KIT CARSON COUNTIES...

AT 715 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING HAS ALREADY
OCCURRED 3 TO 6 MILES SOUTH OF SEIBERT. HIGHWAY 59 HAS FLOODED
THERE AND A COUNTY ROAD IN THE VICINITY HAS WASHED OUT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STRATTON...FLAGLER...SEIBERT...BONNY RESERVOIR...VONA AND HALE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS... 
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 420.
 HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
      3910 10295 3909 10316

$$

JN
114 
WGUS53 KGLD 030233
FFWGLD
COC063-125-030630-
/O.EXT.KGLD.FF.W.0060.000000T0000Z-160903T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1230 AM MDT

* AT 650 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY
  RAIN AND FLASH FLOODING ACROSS THE WARNED AREA. HIGHWAY 59 WAS
  FLOODED THREE TO SIX MILES SOUTH OF SEIBERT. IN ADDITION, A COUNTY
  ROAD IN THE VICINITY WAS WASHED OUT. 

  THREE TO FOUR INCHES OF RAIN HAVE FALLEN  ACROSS A LARGE PORTION
  OF CENTRAL KIT CARSON COUNTY. FLASH  FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STRATTON...FLAGLER...SEIBERT...BONNY RESERVOIR...VONA AND HALE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 420.
 HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
      3910 10295 3909 10316

$$

HUSTED
445 
WGUS73 KGLD 030559
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 PM MDT FRI SEP 2 2016

COC063-125-030609-
/O.CAN.KGLD.FF.W.0060.000000T0000Z-160903T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-KIT CARSON CO-
1159 PM MDT FRI SEP 2 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA AND CENTRAL KIT
CARSON COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3928 10316 3964 10244 3970 10205 3957 10205
      3910 10295 3909 10316

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:28 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 2, 2:28 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
228 PM MDT FRI SEP 2 2016

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM MDT Fri Sep 2 2016

Main forecast issues will be the chance of thunderstorms and the
possibility of severe thunderstorms tonight and once again later
tomorrow afternoon. A secondary issue will be coverage of fog later
tonight into Saturday morning.

For tonight...Strong lee trough is pulling a generous amount of low
level moisture into the area at this time. At the same time a rather
strong shortwave trough, per pv/satellite analysis is approaching
from the Colorado. Some model differences but it does look like
that there will be a right rear quadrant of the upper jet moving
in as well. Rather moist and unstable environment is setting up
ahead of these features.

Thunderstorms are already developing to well to our west and
northwest. Guidance, especially the convective allowing guidance, is
producing a cluster of storms that moves across the area.
Considering the lift, moisture, and instability expected through
the night, these storms look to last into the overnight hours.
Considering the shear and instability parameters some of these
storms look to have a better chance of becoming severe than in
recent days. Also precipitable water values increases to near 1.5
inches. Storm movement is near 15 knots. Considering the storm
motion, these storms could produce locally heavy rainfall.

Behind the thunderstorms tonight, models once again increase
boundary layer moisture. Models overproduced fog this morning.
However stratus looks pretty certain. At this time plan on having
a patchy fog mention.

For Saturday...fog and stratus, to the west of any ongoing
thunderstorms, will burn off with the stratus being the last to go
as has been the case the last few days.

Another question is how much convection and where is it during the
entire day. Left front quadrant of the jet looks near or just north
of the forecast area in the morning. There appears to be a number of
shortwave troughs during this period which are poorly defined by the
output. There appears to be a shortwave still affecting the far
eastern portion of the area in the morning. So it does not appear
unreasonable to have some morning thunderstorms and will have some
kind of mention.

Models have pulled back some on the chance of thunderstorms. However
not sure why. It does not look like the air mass will not change
much with instability and shear parameters nearly the same or
slightly better than today, especially in the western portion of the
area.

Surface trough remains to the west of the area through the day.
However it is closer to the area than today. Also models are
consistent in developing a dryline near or over the western portion
of the area in the afternoon. Left front quadrant of above mentioned
jet looks to affect the far north and especially sections of the
area during the afternoon. The Ecmwf is also showing a possible
right rear quadrant over the southeast portion of the area in the
afternoon. A stronger shortwave appears to come in from the
southwest in the afternoon.

Instability axis through mid levels sets up along the Colorado
border by late afternoon. Air mass looks uncapped. Am concerned that
models underdoing convection overall, but especially that they are
not developing the convection far enough west. Considering all the
factors, a chance of afternoon storms look reasonable. Also would
consider tomorrow to have a similar severe and heavy rain threat
compared to todays.

.LONG TERM...(Saturday night through Friday)
Issued at 143 PM MDT Fri Sep 2 2016

A relatively active pattern will prevail Saturday night through
Friday. Shortwave will traverse the CWA Saturday night and into
Sunday morning. Much of the shower and thunderstorm activity will be
confined to the eastern portions of the CWA after midnight,
gradually moving off to the east. Dry weather is expected through
much of the day on Sunday through midday Monday. Another shortwave
will push through the region Monday afternoon and evening and will
allow thunderstorm development. There is good agreement between the
model guidance to indicate a southwest to northeast theta-e boundary
that will act as a focus for thunderstorm development. Instability
will be marginal at best with maximum CAPE around 1000 J/Kg. A
cold front will approach from the north as we head into Tuesday,
slowly pushing into the northern most portions of the CWA around
sunrise. PoPs will gradually increase as instability builds along
and ahead of the front as it becomes nearly stationary. The better
thunderstorm chances will remain north of I-70 with the highest
instability situated in our Nebraska counties. The front will
slowly shift eastward on Wednesday and pull the better PoPs with
it over to the northeastern portions of the CWA. Dry weather will
prevail in the western portions of the area, spreading east as we
head into Thursday and Friday.

Above average temperatures will build across the region ahead of the
cold front with lower to upper 90s expected on Sunday and Monday
afternoon. Highs will be near normal in the middle 80s Tuesday
through Thursday. Overnight lows will fall into the upper 50s to
middle 60s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Sep 2 2016

Tricky and active period, especially for kgld. For kgld...
southerly winds will be sustained 17 to 22 knots with gusts up to
30 knots through the evening. Currently have mvfr ceilings.
Ceilings should continue to rise and become vfr within a couple of
hours. Thunderstorms are expected to develop to the west this
afternoon. Guidance is indicating that the main portion of this
cluster should be southwest of the site, however it will be close.
So chose to only put vcts at this time. If a storm is able to
affect the site, mvfr conditions could occur due to heavy
rainfall. During the overnight and early morning hours, mvfr
conditions will return with occasional ifr/lifr conditions
possible. Conditions should improve after 15z.

For Kmck...southerly winds of near 17 knots with gusts to near 25
knots are expected through early this evening. At this time there
is only a low chance of thunderstorms for tonight. So chose to
leave any mention of storms out of the forecast. Vfr conditions
will become mvfr with occasional ifr after 08z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Sep 2, 10:36 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT FRI SEP 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT FRI SEP 2 2016 /1136 AM CDT FRI SEP 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN
COLORADO THIS AFTERNOON. THESE STORMS WILL THEN MOVE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE, ROUGHLY ALONG AND WEST OF A LINE FROM BENKELMAN TO
GOODLAND TO TRIBUNE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE CENTRAL HIGH PLAIN REGION EACH DAY THROUGH THE FORECAST
PERIOD. ON SATURDAY...A FEW THESE THUNDERSTORMS COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 2, 3:37 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT FRI SEP 2 2016

COZ091-022200-
KIT CARSON COUNTY CO-
337 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF FLAGLER...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGLER.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND
398.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 10296 3957 10295 3935 10283 3923 10307
      3937 10316 3940 10316
TIME...MOT...LOC 2136Z 232DEG 14KT 3937 10302

HILL/HUSTED
Local storm report, Sep 2, 4:33 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI SEP 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     SEIBERT                 39.30N 102.87W
09/02/2016  M48.00 MPH       KIT CARSON         CO   MESONET

            TIME ESTIMATED FROM RADAR.

&&

RHUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Sep 2, 3:46 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Sep 2, 3:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Sep 2, 4:11 PM MDTTornado Warning Tornado observedGLDYuma34 min
Sep 2, 4:24 PM MDTFlash Flood WarningGLDYuma6 hr
Sep 2, 4:27 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Sep 2, 4:43 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Sep 2, 4:44 PM MDTTornado WarningGLDYuma31 min
Sep 2, 5:10 PM MDTSpecial Weather StatementGLDKit Carson35 min
Sep 2, 5:15 PM MDTTornado WarningGLDYuma30 min
Sep 2, 5:37 PM MDTSevere Thunderstorm WarningGLDYuma53 min
Sep 2, 5:46 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Sep 2, 5:52 PM MDTSpecial Weather StatementGLDKit Carson23 min

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.